News & Stories

Student practicing injections

Protecting the Patient: Medical Errors and Safety

Mistakes happen. But it’s one thing when your best friend accidentally scratches your car and another when patient safety is involved. It’s impossible to be perfect, but what are best practices? Third-year College of Medicine students getting ready for their fall 2018 clerkships –treating patients, with supervision, for the first time—began a second-week of preparation July 23 with a session designed to teach them about medical errors and safety.

Northeast Ohio Medical University’s focus on interprofessional learning kicked in, with the medicine students being taught by two pharmacy faculty members: Kathleen Cubera, R.Ph., clinical associate professor of pharmacy practice; and Susanna Petiya, Pharm. D., clinical associate professor of pharmacy practice.

Check the evidence

Here’s one place anyone could slip up: medications with labels that look alike, or whose names sound alike. Looking quickly at a label, someone might mistake prednisone for prednisolone.

In order to help prevent errors, said Dr. Petiya, drug manufacturers have adopted so-called ‘’tall-man lettering,’’ in which key letters are capitalized so that it’s easy to distinguish one drug’s name from another. Using this system in automatic dispensing cabinet screen displays is one way to help reduce errors.

Vigilance is crucial

Dr. Petiya said medication errors happen from flaws in the medication use system—in other words, flaws in the way that a medication is prescribed, transcribed, dispensed or administered. New residents need to be vigilant, even about details that it might seem they could trust to be right. Take those little plastic dosing cups that patients might get to measure their cough medicine. A supply of them was manufactured a few years back and distributed for patients to use, despite leaving out the 10 mL mark and instead repeating the 5 mL mark in its place—opening a dangerous potential for harm.

Health care providers can keep themselves up to the minute, too, with Institute for Safe Medication Practice safety alerts that are issued every two weeks, said Dr. Petiya. A recent alert noted that bar code scanners have trouble reading information that’s printed horizontally on the curved surface of a pill container.

In the rare and unfortunate circumstance that an error occurs and a patient becomes ill or even dies, health care providers need to recognize that those involved may become ‘’second victims’’ who are in anguish about the results of the error. As one student in the class noted, directing ‘’second victims’’ to counseling is one immediate way to help.